Alert archive / Oklahoma / Red Flag Warnings in 2011

Red Flag Warning 44, NWS Norman, OK

June 30, 201112 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Jun 30, 2011, 3:46 AM CDT for 12 counties in Oklahoma. It took effect at Jun 30, 2011, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2011, 3:46 AM CDT (08:46 UTC)
In effect from
Jun 30, 2011, 1:00 PM CDT
Expired
Jun 30, 2011, 7:00 PM CDT
In force
6 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Major County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 134 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WWUS84 KOUN 300846
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
346 AM CDT THU JUN 30 2011

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING ACROSS
NORTHWEST AND FAR WESTERN OKLAHOMA...

OKZ007-012-017-022-035-036-301000-
/O.CAN.KOUN.FW.A.0047.110630T1700Z-110701T0100Z/
GRANT-GARFIELD-BLAINE-WASHITA-KIOWA-JACKSON-
346 AM CDT THU JUN 30 2011

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE FIRE
WEATHER WATCH. 

ALTHOUGH HOT AND DRY CONDITIONS ARE EXPECTED TODAY... WIND SPEEDS
ARE EXPECTED TO REMAIN BELOW WARNING CRITERIA.

$$

OKZ004>006-009>011-014>016-021-033-034-301700-
/O.UPG.KOUN.FW.A.0047.110630T1700Z-110701T0100Z/
/O.NEW.KOUN.FW.W.0044.110630T1800Z-110701T0000Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BECKHAM-HARMON-GREER-
346 AM CDT THU JUN 30 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR HOT... DRY AND WINDY CONDITIONS FOR NORTHWEST
AND FAR WESTERN OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH TO SOUTHWEST AT 20 TO 25 MPH WITH GUSTS OVER 30
  MPH.

* HUMIDITY...10 TO 18 PERCENT.

* TEMPERATURE...HIGHS 103 TO 107.

* ADDITIONAL FACTORS...DROUGHT CONDITIONS HAVE CREATED 
  EXCEPTIONALLY DRY GROUND AND VEGETATION CONDITIONS FOR THIS 
  TIME OF SEASON ACROSS WESTERN OKLAHOMA AND WESTERN NORTH 
  TEXAS. THESE CONDITIONS WILL FURTHER ENHANCE THE RISK OF 
  WILDFIRES. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
1 follow-up statement
665 
WWUS84 KOUN 301535
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT THU JUN 30 2011


OKZ004>006-009>011-014>016-021-033-034-010000-
/O.CON.KOUN.FW.W.0044.110630T1800Z-110701T0000Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BECKHAM-HARMON-GREER-
1035 AM CDT THU JUN 30 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR HOT...DRY AND WINDY CONDITIONS FOR WESTERN PARTS OF OKLAHOMA...

* WIND...SOUTH TO SOUTHWEST AT 20 TO 25 MPH WITH GUSTS OVER 30 
  MPH. 

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURE...HIGHS 103 TO 107.

* ADDITIONAL FACTORS...DROUGHT CONDITIONS HAVE CREATED 
  EXCEPTIONALLY DRY GROUND AND VEGETATION CONDITIONS FOR THIS 
  TIME OF SEASON ACROSS WESTERN OKLAHOMA AND WESTERN NORTH 
  TEXAS. THESE CONDITIONS WILL FURTHER ENHANCE THE RISK OF 
  WILDFIRES. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jun 30, 3:31 AM CDT, 15 minutes earlier.

Area forecast discussion, Jun 30, 3:31 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
331 AM CDT THU JUN 30 2011

.DISCUSSION...
NOT TOO MUCH CHANGE FROM PREV FORECAST... AS MAIN CONCERN CONT TO BE
THE HEAT AND SOME FIRE WEATHER CONCERNS NEXT DAY OR SO. AS UPPER
WAVE MOVES INTO CENTRAL ROCKIES TODAY... PRESSURE FALLS IN THE HIGH
PLAINS WILL AID IN STRENGTHENING LOW LEVEL PRESSURE GRADIENT. THIS
ALONG WITH DEEP MIXING SHOULD ALLOW SFC WINDS TO INCREASE TO THE
POINT OF REACHING RED FLAG CRITERIA THIS AFTERNOON ACROSS NORTHWEST
AND FAR WESTERN OK. HAVE THEREFORE UPGRADED A PART OF THE WATCH TO A
WARNING FOR THIS AFTN. WILL NEED TO CONT TO MONITOR NORTHWEST OK FOR
THE POTENTIAL AGAIN ON FRIDAY.

OTHERWISE... THE HEAT WILL BE THE BIG STORY AND THE POSSIBILITY OF
ADDITIONAL HEAT ADVISORIES... ESPECIALLY ACROSS PARTS OF SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS. IT APPEARS THE NEXT COUPLE OF DAYS
MAY SEE MORE MIXING-OUT OF THE LOW LEVEL MOISTURE... WHICH IN TURN
WILL LIMIT THE AFTN HEAT INDICES. SO FOR NOW WILL NOT ISSUE AN
ADVISORY... BUT WILL NEED TO CONT TO MONITOR THIS SITUATION AS
WE GO INTO A HOLIDAY WEEKEND IN WHICH A LOT OF OUTDOOR ACTIVITIES
WILL LIKELY OCCUR.

AS THE PREV MENTIONED WAVE MOVES OUT OF THE ROCKIES INTO THE CENTRAL
AND NORTHERN PLAINS ON FRIDAY... IT WILL PUSH A SFC FRONT SOUTHWARD
ACROSS KANSAS. A FEW STORMS MAY FORM ALONG THIS BOUNDARY JUST NORTH
OF OKLAHOMA FRI AFTN... WHICH MAY EITHER AID IN BRINGING THIS
BOUNDARY INTO NORTHERN OKLAHOMA FRI NIGHT/SATURDAY OR AT LEAST SOME
SORT OF OUTFLOW BOUNDARY MAY MOVE SOUTH INTO NORTHERN OKLAHOMA. THIS
MAY PROVIDE AN OPPORTUNITY FOR A STORM OR TWO. HOWEVER FOR NOW WILL
LEAVE MENTION OF PRECIP OUT OF THE FORECAST.

AS WE GET INTO THE LATTER PART OF THE FORECAST MODELS CONT TO SHOW
THE POSITION OF THE MID-LEVEL RIDGE SUPPORTING EASTERLY WAVES
APPROACHING THE AREA. THIS MAY LEAD TO MORE LATE DAY THUNDERSTORM
ACTIVITY... MAINLY ACROSS SOUTHEAST OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 102  76 100  76 /   0   0   0   0
HOBART OK        106  78 104  79 /   0   0   0   0
WICHITA FALLS TX 107  79 105  79 /   0   0   0   0
GAGE OK          103  75 102  73 /   0   0   0  10
PONCA CITY OK    102  78 100  78 /   0   0   0  10
DURANT OK        100  78  99  79 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR OKZ004>006-009>011-014>016-021-033-034.

TX...NONE.
&&

24/30
Hazardous weather outlook, Jun 29, 9:00 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT WED JUN 29 2011

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
900 PM CDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS EXPECTED.

DISCUSSION...
WITH INSTABILITY DECREASING QUICKLY THIS EVENING...AND THE LACK OF
ANY SUBSTANTIAL LIFTING OR STORM FOCUS...NO ADDITIONAL STORMS ARE
EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ORGANIZED THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
HOT WEATHER WILL PERSIST THROUGH SEVEN DAYS. HEAT INDICES WILL
GENERALLY RANGE BETWEEN 100 AND 105 DEGREES. PEOPLE SHOULD USE
CAUTION TO AVOID HEAT STRESS AND MONITOR INFORMATION FROM THE
NATIONAL WEATHER SERVICE AND PUBLIC OFFICIALS.

EXCEPTIONAL DROUGHT CONDITIONS ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS WILL CONTINUE TO ELEVATE THE RISK OF WILDFIRES. A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY AFTERNOON FOR MUCH OF
WESTERN AND NORTHERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:07 PM CDTSpecial Weather StatementOUNPontotoc23 min
Jun 29, 7:33 PM CDTSpecial Weather StatementOUNPontotoc27 min
Jun 30, 5:33 PM CDTSpecial Weather StatementOUNAtoka27 min
Jun 30, 5:55 PM CDTSpecial Weather StatementOUNAtoka20 min
Jun 30, 6:15 PM CDTSpecial Weather StatementOUNAtoka15 min

Nearby

Red Flag Warnings in Oklahoma, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.